Benadryl for the Family Dry Cough and Nasal Congestion Oral Liquid

Benadryl for the Family Dry Cough and Nasal Congestion Oral Liquid is a brand of medicine containing the active ingredients dextromethorphan hydrobromide - pseudoephedrine hydrochloride.

Find out more about active ingredients.

Consumer medicine information (CMI) leaflet

Developed by the pharmaceutical company responsible for this medicine in Australia, according to TGA regulations.

Benadryl for the Family
Dry Cough & Nasal
Congestion Oral Liquid

Dextromethorphan hydrobromide, Pseudoephedrine hydrochloride


Consumer Medicine Information

What is in this leaflet

This leaflet answers some common questions about Benadryl Dry Cough & Nasal Congestion oral liquid.

It does not contain all the available information. It does not take the place of talking to your pharmacist or doctor.

All medicines have risks and benefits. Your pharmacist or doctor has weighed the risks of you taking Benadryl Dry Cough & Nasal Congestion against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, ask your pharmacist or doctor.

Keep this leaflet with the medicine. You may need to read it again.

Back to top

What Benadryl Dry Cough & Nasal Congestion is used for

Benadryl Dry Cough & Nasal Congestion is used to relieve the symptoms of cold and cough such as runny nose, nasal congestion and dry cough.

Dextromethorphan is a cough suppressant that acts on the cough centre in the brain to suppress a dry cough.

Pseudoephedrine belongs to a group of medicines called sympathomimetic decongestants. It works by reducing congestion in the upper respiratory tract, including the nose, nasal passages and sinuses, and making it easier to breathe.

Ask your pharmacist or doctor if you have any questions about this medicine. Your pharmacist or doctor may have given it for another reason.

This medicine is only available from your pharmacist.

Back to top

Before you take Benadryl Dry Cough & Nasal Congestion

When you must not take it

Do not take Benadryl Dry Cough & Nasal Congestion if you have an allergy to:

  • any medicine containing dextromethorphan
  • any medicine containing pseudoephedrine
  • any of the ingredients listed at the end of this leaflet.

Some of the symptoms of an allergic reaction may include:

  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin.

Do not take this medicine if you are having an asthma attack.

Do not take this medicine if you have:

  • very high blood pressure
  • severe coronary artery disease (heart disease caused by poor blood flow or narrowing of the blood vessels of the heart)
  • taken monoamine oxidase inhibitors, medicines used to treat depression, in the last 14 days.

Do not take this medicine if you are pregnant or plan to become pregnant. It may affect your developing baby if you take it during pregnancy. Your pharmacist or doctor will discuss the benefits and possible risks of taking the medicine during pregnancy.

Do not take this medicine after the expiry date (EXP) printed on the pack or if the packaging is torn or shows signs of tampering. If it has expired or is damaged, return it to your pharmacist for disposal.

If you are not sure whether you should start taking this medicine, talk to your pharmacist or doctor.

Before you start to take it

Tell your pharmacist or doctor if you have allergies to any other medicines, foods, preservatives or dyes.

Tell your pharmacist or doctor if you have or have had any of the following medical conditions:

  • asthma
  • chronic obstructive airways disease
  • pneumonia
  • any other respiratory (breathing) conditions
  • high blood pressure
  • overactive thyroid gland
  • diabetes
  • heart disease and poor blood flow in the blood vessels of the heart
  • glaucoma (high pressure in the eyes)
  • prostate problems
  • liver or kidney disease.

Tell your pharmacist or doctor if you have a chronic cough. This medicine may make your cough worse.

Tell your pharmacist or doctor if you have a condition that produces large amounts of mucus. This medicine may make your condition worse.

Ask your pharmacist or doctor about taking this medicine if you are breastfeeding. It is not known if dextromethorphan passes into the breast milk.

Small amounts of pseudoephedrine pass into the breast milk.

Your pharmacist or doctor will discuss the potential benefits and risks of taking the medicine if you are breastfeeding.

If you have not told your pharmacist or doctor about any of the above, tell him/her before you start taking Benadryl Dry Cough & Nasal Congestion.

Taking other medicines

Tell your pharmacist or doctor if you are taking any other medicines, including any that you get without a prescription from your pharmacy, supermarket or health food shop.

Some medicines and Benadryl Dry Cough & Nasal Congestion may interfere with each other.

These include:

  • medicines used to treat depression
  • monoamine oxidase inhibitors, a medicine used to treat depression, especially if taken within the last 14 days
  • quinidine and amiodarone, medicines used to treat abnormal or irregular heart beat
  • opioid analgesics used to treat pain
  • medicines used to help you relax, sleep or relieve anxiety, such as tranquillizers
  • alcohol
  • medicines used to treat heart conditions
  • medicines used to treat high blood pressure
  • medicines used to treat urinary tract infections and bladder problems
  • medicines used to treat behavioural disorders
  • phenylephrine, a medicine used to treat congestion
  • appetite suppressants.

These medicines may be affected by Benadryl Dry Cough & Nasal Congestion or may affect how well it works. You may need different amounts of your medicines, or you may need to take different medicines.

Your doctor and pharmacist will have more information on medicines to be careful with or avoid while taking this medicine.

Back to top

How to take Benadryl Dry Cough & Nasal Congestion

Follow all directions given to you by your pharmacist or doctor carefully. They may differ from the information contained in this leaflet.

If you do not understand the instructions on the pack or bottle, ask your pharmacist or doctor for help.

How much to take

The recommended doses of Benadryl Dry Cough & Nasal Congestion are:

  • 2 to 5 years: 2.5 mL
  • 6 to 12 years: 5 mL
  • Over 12 years: 10 mL

Do not use this medicine for children under 2 years of age without medical advice.

Do not take more than the recommended dose.

How to take it

Measure the recommended dose in a medicine measure and swallow.

When to take it

Take the recommended dose every 6 hours, as required.

Do not exceed 4 doses in 24 hours.

If you forget to take it

If it is almost time for your next dose, skip the dose you missed and take your next dose when you are meant to.

Otherwise, you may take a dose as soon as you remember if you think you need it.

Do not take a double dose to make up for the dose that you missed. This may increase the chance of you getting an unwanted side effect.

Your next dose should be taken in 6 hours if you think you need it.

If you are not sure what to do, ask your pharmacist or doctor.

If you take too much (overdose)

Immediately telephone your doctor or the Poisons Information Centre (in Australia, call 13 11 26; in New Zealand, call 0800 764 766) for advice or go to Accident and Emergency at the nearest hospital, if you think that you or anyone else may have taken too much Benadryl Dry Cough & Nasal Congestion. Do this even if there are no signs of discomfort or poisoning.

Back to top

While you are using Benadryl Dry Cough & Nasal Congestion

Things you must do

Talk to your pharmacist or doctor if your symptoms do not improve. Your pharmacist or doctor will assess your condition and decide if you should continue to take the medicine.

Things you must not do

Do not take Benadryl Dry Cough & Nasal Congestion to treat any other complaints unless your pharmacist or doctor tells you to.

Do not give your medicine to anyone else, even if they have the same condition as you.

Do not take more than the recommended dose unless your pharmacist or doctor tells you to.

Things to be careful of

Be careful driving or operating machinery until you know how Benadryl Dry Cough & Nasal Congestion affects you. This medicine may cause dizziness in some people. If this happens, do not drive or operate machinery.

Back to top

Side effects

Tell your pharmacist or doctor as soon as possible if you do not feel well while you are taking Benadryl Dry Cough & Nasal Congestion. This medicine helps most people with symptoms of cold and cough, but it may have unwanted side effects in a few people. All medicines can have side effects. Sometimes they are serious, most of the time they are not. You may need medical attention if you get some of the side effects.

Do not be alarmed by the following lists of side effects. You may not experience any of them.

Ask your pharmacist or doctor to answer any questions you may have.

Tell your pharmacist or doctor if you notice any of the following and they worry you:

  • drowsiness
  • dizziness
  • fatigue
  • nausea
  • vomiting
  • stomach discomfort
  • constipation
  • difficulty sleeping
  • nervousness
  • excitability
  • restlessness
  • fear or anxiety
  • rapid heart beat
  • tremor
  • hallucinations.

The above list includes the more common side effects of your medicine. They are usually mild.

Children and people over 65 years of age may have an increased chance of getting side effects

Tell your doctor as soon as possible if you notice any of the following:

  • muscle spasms affecting the eyes, head, neck and body.

The above list includes serious side effects that may require medical attention. These side effects are rare.

If any of the following happen, tell your doctor immediately or go to Accident and Emergency at your nearest hospital:

  • excitation
  • extreme confusion
  • nervousness and anxiety
  • irritability
  • restlessness
  • severe nausea and vomiting
  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • skin rashes, itching or hives on the skin
  • urine retention.

The above list includes very serious side effects. You may need urgent medical attention or hospitalisation. These side effects are very rare and usually only seen in cases of overdose.

Tell your pharmacist or doctor if you notice anything that is making you feel unwell. Other side effects not listed above may also occur in some people.

Back to top

After using Benadryl Dry Cough & Nasal Congestion

Storage

Keep your medicine in the original pack until it is time to take.

Keep your medicine in a cool dry place where the temperature stays below 30 °C.

Do not store Benadryl Dry Cough & Nasal Congestion or any other medicine in the bathroom or near a sink. Do not leave it on a window sill or in the car. Heat and dampness can destroy some medicines.

Keep your medicine where children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

Ask your pharmacist what to do with any medicine that is left over, or if the expiry date has passed.

Back to top

Product description

What it looks like

Benadryl Dry Cough and Nasal Congestion is a clear yellow viscous oral liquid with a banana flavour.

Benadryl Dry Cough and Nasal Congestion is available in bottles of 100 mL.

Ingredients

Each 5 mL of Benadryl Dry Cough & Nasal Congestion contains 10 mg of dextromethorphan hydrobromide and 30 mg of pseudoephedrine hydrochloride as the active ingredients.

Benadryl Dry Cough & Nasal Congestion also contains the following inactive ingredients:

  • anhydrous citric acid
  • liquid glucose
  • glycerol
  • quinoline yellow
  • saccharin sodium
  • sodium benzoate
  • sodium citrate
  • purified water
  • Banana Flavour 75420-33
  • Caramel HGP
  • Premium Liquid Sugar.

This medicine does not contain lactose, gluten, tartrazine or any other azo dyes.

Manufacturer

Benadryl Dry Cough & Nasal Congestion is made in Australia by:
Johnson & Johnson Pacific
45 Jones Street
Ultimo NSW 2007

BENADRYL is a registered trademark.

This leaflet was prepared in August 2007.

Australian Register Number:
AUST R 77013

Back to top

CMI provided by MIMS Australia, December 2014  

Related information - Benadryl for the Family Dry Cough and Nasal Congestion Oral Liquid

Audience:
       

(Medicine)
29 Oct 2012 Information on medicines available in Australia containing dextromethorphan hydrobromide - pseudoephedrine hydrochloride, including our latest evidence-based information and resources for health professionals and consumers. The active ingredient is the chemical in a medicine that makes it work. Medicines that contain the same active ingredient can be available under more than one brand name. Brands include both active ingredients and inactive ingredients. You'll find information about brands of medicines that contain dextromethorphan hydrobromide - pseudoephedrine hydrochloride below, including their consumer medicine information (CMI) leaflets.